Oklahoma, 2016

Drought in Oklahoma, April 12 to 26, 2016

April 12 to 26, 2016 · NWS OUN · 5 events in 5 counties and zones

With a lack of rain, moderate drought set in over parts of northwest Oklahoma by the 12th. Abundant rainfall through the middle of the month cleared this drought away by the 26th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a lack of rain, moderate drought set in over parts of northwest Oklahoma by the 12th. Abundant rainfall through the middle of the month cleared this drought away by the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 8:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 11, 8:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT MON APR 11 2016

.DISCUSSION...
THE LONE THUNDERSTORM THAT HAS BEEN CROSSING SOUTHWEST AND SOUTH
CENTRAL OKLAHOMA IS EXPECTED TO CONTINUE TO DIMINISH AS IT MOVES
EAST. OTHERWISE, VERY LIGHT SHOWERS OVER CENTRAL OKLAHOMA ARE
EXPECTED TO SLOWLY DISSIPATE BY EARLY TUESDAY MORNING. LIGHT WINDS
AND PARTIALLY CLEARING SKIES MAY LEAD TO PATCHY FREEZING FOG NEAR
THE KANSAS BORDER BY SUNRISE TUESDAY. NO CHANGES APPEAR NECESSARY
AT THE MOMENT TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  65  48  69 /  20   0  20  20
HOBART OK         41  65  47  71 /  10   0  30  10
WICHITA FALLS TX  45  67  50  71 /  10  10  30  20
GAGE OK           36  65  42  74 /  10   0  10   0
PONCA CITY OK     37  65  41  71 /  10   0  10   0
DURANT OK         50  68  51  68 /  30   0  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/26
Hazardous weather outlook, Apr 11, 11:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT TUE APR 12 2016

OKZ004>048-050>052-TXZ083>090-121100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1245 AM CDT TUE APR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...OVERNIGHT...

.FROST...
PATCHY FROST MAY DEVELOP ACROSS NORTHERN OKLAHOMA BY SUNRISE TUESDAY AS
TEMPERATURES FALL INTO THE MID AND UPPER 30S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO
WEDNESDAY... SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.
THUNDERSTORM CHANCES WILL THEN RETURN TO THE AREA FRIDAY AND
CONTINUE INTO THE WEEKEND. SOME STRONG TO SEVERE STORMS COULD BE
POSSIBLE.

.FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ON FRIDAY DUE
TO GUSTY SOUTH WINDS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 11, 6:05 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT MON APR 11 2016

OKZ038-044-TXZ090-120045-
COMANCHE OK-COTTON OK-CLAY TX-
705 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE...COTTON
AND NORTHWESTERN CLAY COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR FORT SILL TO 5 MILES WEST OF COOKIETOWN...MOVING SOUTHEAST AT 20
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3422 9860 3475 9866 3465 9823 3396 9821
TIME...MOT...LOC 0002Z 298DEG 19KT 3465 9858 3427 9855

WR
Local storm report, Apr 11, 6:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT MON APR 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BUFFALO SPRINGS         33.56N 98.14W
04/11/2016  E2.50 INCH       CLAY               TX   BROADCAST MEDIA

            RELAYED BY KAUZ-TV.

&&

MAHALE
Special weather statement, Apr 11, 6:21 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON APR 11 2016

OKZ028-031-040-042-120045-
PONTOTOC OK-MCCLAIN OK-SEMINOLE OK-GARVIN OK-
721 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PONTOTOC...
SOUTHEASTERN MCCLAIN...SOUTHWESTERN SEMINOLE AND NORTHEASTERN GARVIN
COUNTIES UNTIL 745 PM CDT...

AT 720 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STRATFORD...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

LAT...LON 3478 9654 3469 9696 3486 9703 3494 9681
      3493 9680 3490 9680 3490 9678 3496 9677
      3499 9663
TIME...MOT...LOC 0020Z 251DEG 30KT 3481 9691

WR
Special weather statement, Apr 11, 6:38 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON APR 11 2016

OKZ044-045-TXZ090-120115-
COTTON OK-JEFFERSON OK-CLAY TX-
738 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON...WESTERN
JEFFERSON AND NORTHEASTERN CLAY COUNTIES UNTIL 815 PM CDT...

AT 737 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF HASTINGS...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3411 9828 3428 9821 3420 9776 3393 9786
TIME...MOT...LOC 0037Z 288DEG 31KT 3418 9817

WR
Special weather statement, Apr 11, 7:20 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT MON APR 11 2016

OKZ045-046-050-120200-
CARTER OK-LOVE OK-JEFFERSON OK-
820 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER...
NORTHWESTERN LOVE AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 900 PM
CDT...

AT 818 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF GRADY...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3403 9784 3421 9785 3426 9729 3396 9720
TIME...MOT...LOC 0118Z 268DEG 35KT 3413 9776

WR
Special weather statement, Apr 11, 8:03 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
903 PM CDT MON APR 11 2016

OKZ046-050>052-120300-
CARTER OK-BRYAN OK-LOVE OK-MARSHALL OK-
903 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...WEST
CENTRAL BRYAN...NORTHERN LOVE AND MARSHALL COUNTIES UNTIL 1000 PM
CDT...

AT 901 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF WILSON...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3386 9662 3389 9659 3390 9663 3392 9666
      3391 9668 3387 9669 3389 9689 3394 9690
      3396 9692 3394 9697 3396 9698 3395 9700
      3386 9701 3389 9718 3392 9721 3391 9724
      3394 9743 3414 9741 3411 9656 3384 9659
TIME...MOT...LOC 0201Z 274DEG 34KT 3405 9733

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Woodward

When
April 12, 12:00 AM CST to April 26, 12:00 AM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Woods

When
April 12, 12:00 AM CST to April 26, 12:00 AM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Harper

When
April 12, 12:00 AM CST to April 26, 12:00 AM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Ellis

When
April 12, 12:00 AM CST to April 26, 12:00 AM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
April 12, 12:00 AM CST to April 26, 12:00 AM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627296, 627297, 627298, 627299, 627300.